DOI 10.1080/15563650.2022.2132166
Veratrum parviflorum poisoning: identification of steroidal alkaloids in patient blood and breast milk.
Аннотация
INTRODUCTION
The Veratrum genus is composed of plants containing a diverse set of steroidal alkaloids. Veratrum plant material has been utilized for centuries as herbal medicines, however the alkaloids have such a low therapeutic index that they are not used in modern medicine. Here we report an incident of inadvertent ingestion of V. parviflorum by hikers in Georgia that allowed detection, and in several instances identification of alkaloids from the plant, and correlated their presence within patient blood and breast milk specimens.
CASE HISTORY: Eight patients, three male and five female, presented in the spring of 2020 and 2021 with symptoms requiring emergent medical attention after ingestion of Veratrum parviflorum. All patients believed the plants to be a local native species of wild leek, Allium tricoccum, locally known as ramps. Plants were identified using photographs as well as fresh and cooked plant material provided by patients, in consultation with botanists at the University of Georgia Herbarium. Written consent was obtained from all patients for collection of blood and breast milk specimens for laboratory identification of Veratrum alkaloids.
METHODS
V. parviflorum plant material, and patient serum and breast milk were analyzed by high performance liquid chromatography-quadrupole time-of-flight mass spectrometry (HPLC-QTOF) to identify steroidal alkaloids.
RESULTS
The V. parviflorum extract was confirmed to contain cyclopamine, veratramine, jervine, and muldamine. Two out of the eight patients had detectable concentrations of Veratrum alkaloids. Of the alkaloids identified in the plant, cyclopamine and jervine were detected within patient serum, and cyclopamine and veratramine were observed to be present in breast milk.
DISCUSSION: Toxicity resulting from Veratrum steroidal alkaloids has primarily been reported from V. album and V. viride. This is the second report of V. parviflorum poisoning. The present work reports for the first time the presence of muldamine and jervine within V. parviflorum. This work provides the first instance of identification of Veratrum alkaloids in breast milk. Thus, the findings presented herein add to literature record causative agents contributing to the toxicity of V. parviflorum when ingested and potential for secondary poisoning through breastfeeding.
CONCLUSION
V. parviflorum toxicity was observed to cause nausea, vomiting, hypotension, bradycardia, abdominal pain, light-headedness, blurred vision, and tingling in the arms. Patients experiencing mild symptoms improved with supportive care, IV fluids, and antiemetics, but hemodynamically unstable patients required atropine and vasopressors. This study demonstrated that more lipophilic Veratrum alkaloids can be passed along in breast milk, which suggests additional precautions may be critical to limit further poisonings.
Предметные рубрики MeSH
Подготовка и перевод публикации
Обработка статьи · этапы, ошибки и управление
Ошибки и ограничения
История · было → стало
Состояние обновляется каждые 5 секунд, пока блок открыт. Процент показывается только там, где известен объём работы. Пауза останавливает продолжение этапа; текущий запрос к источнику может завершиться.
Тип публикации указан по данным источника. Уровень доказательности автоматически не присваивается.